CSN Login
Members Online: 6

You are here

Prolia injection and Lupron HT

RobLee's picture
RobLee
Posts: 259
Joined: Feb 2017

I started Lupron ADT this year to keep my PSA down while waiting for SRT to commence. An AUS implant must go in first, and heal before eight weeks of IMRT can begin.  I mentioned to my RO that I am already osteopenic and had a severe leg injury a decade ago, and am on daily PPI's for Barretts esophagus, so am at increased risk for bone loss. There are a few articles online about bone loss due to ADT but nothing I can link to here. There was an existing thread here on CSN http://csn.cancer.org/node/246047 but it is four years old now.

First I'm wondering if the Prolia is covered under medicare. I'll need to ask my Dr's office to have it pre-approved as I know it is very expensive. But also the more I read the more I wonder whether or not I should even proceed with this. "Osteonecrosis of the jaw" sounds awful, and at my age I'm lucky to still have most of my own teeth.  One guy posted having a couple cavities after Prolia, when he'd never had any before.

It looks like I'll be on HT at least for the rest of this year, with RT starting in the fall... assuming all goes well with the AMS800. I figure one six month shot of Prolia should get me thru that, hopefully with few side effects. But I don't even want to start on Prolia if it might do little more than add more SE's and additional complications. My RO is not inclined one way or the other... he's willing to give it a go if I wish or unconcerned if I don't.  Because it's my body it's my decision. Any thoughts, anyone? Thanks.

VascodaGama's picture
VascodaGama
Posts: 2921
Joined: Nov 2010

Rob,

There have been several patients reporting their use of Prolia (Denosumab) or Xgeva but none ever wrote on this drug's efficacy. Some commented on the side effects that went from muscle cramps to body aches and discomfort, to frequent urge to urinate, etc. I am not aware of Denosumab interaction with other drugs but your esophagus issue (daily use of PPI medication) needs to be checked for any contraindication. The cause behind Barretts esophagus, the acid reflux may interfere with the administration of medications to counter the side effects typical in PCa treatments. You need constant vigilance and a experienced physician proficient in the administration of target medication.

In your present case, I have doubts of your RO being experienced in the matter. He may know that Prolia is used in PCa combination treatments but seems not aware of these drugs interaction. He just wants you to decide at your own responsibility. In your shoes I would look for the opinion of a medical oncologist of the grade of Dr. Myers, before advancing with a decision.

I wonder what may be your grade in osteopenia. I was -1.2 at the time I started Leuprolide (Eligard, Lupron, etc), used it during 18 months (3 shots of 6-month dose) but the osteopenia condition did not agravate during and after HT, in the period of four years. I was careful with the problem of bone loss but though using a bisphosphanate instead of Denosumab. Surely, both drugs put the patient in risk for "Osteonecrosis of the jaw", if he follows a continuous HT administration that by such a reason will require continuous bone care.

Your esophagus issue also prejudices the normal absorption of vitamins and minerals essential to bone health. This needs checking and should make part of your periodic tests together with the lipids, liver and cardiovascular exams, the PSA, testosterone and bone densitometry (DEXA scan).

Best wishes and luck in your struggle,

VGama

RobLee's picture
RobLee
Posts: 259
Joined: Feb 2017

Thank you, VGama for the very extensive reply. There is almost more here than I can comprehend (fortunately I have already done some research). In short, I think I am going to decline the Prolia shot. You are correct, my RO knows little about it. He is the one who put me on Lupron so I brought it up when we were discussing side effects. It seems at this point that it could potentially do more harm than good.

I am truly impressed with the depth of your knowledge and sense that you must have considerable first hand experience. I wish you were my doctor! It has been difficult finding anyone who can see the "big picture"... there seems to be a very small supply here in Florida, where we recently moved for retirement, just before my own and my wife's cancer diagnosies.

Some background: I had the DEXA scan last week, had my annual physical with my PCP on Monday and my most recent endoscopy for esophageal/stomach biopsy just yesterday. I have been on Nexium for over a decade and I have had these biopsies every two years... that is, until three years ago when my prostate became of primary concern. Even that was a struggle with false negatives until my Urologist retired and his partner took over, then I had an MRI, fusion biopsy and RP within weeks (summarized in my bio at http://csn.cancer.org/user/269549).

My PCP would not comment on the DEXA but said he had received the the results and confirmed that I am still osteopenic (previous DEXA was ten years ago). The PPI's I have always managed on my own, but I now have a new gastroenterlogist who seems to be very good. I requested that I also have a colonoscopy before starting RT as I have read it affects the tissues... that will be after the AUS implant heals.  I see that bisphosphanates can also cause stomach problems so that it probably out. There are several Dr Myers listed on Google but none in the southeast US... I wish (and always have wished) that I had more time to shop for doctors, but typically a problem arrises and I just get it fixed. Typical engineer.

Thank you once again for taking the time to provide such an in depth reply to my question, and I am encouraged by your remark that your osteopenia did not worsen during your years on HT. Given the relatively short duration of my planned HT, fingers crossed, I feel that I would be wise to not step foot into waters being uncertain of its depth.

Old Salt
Posts: 721
Joined: Aug 2014

Sorry to read that you have a number of co-morbidities. In that context, I think that your decision not to get the Prolia shot makes sense.

To prevent further bone weakening, I highly recommend bone-building exercises. Perhaps you can join a class or, if that's not available, you can exercise on your own. The latter is harder of course; I can speak to that issue! 

 

Will Doran
Posts: 207
Joined: Sep 2015

Rob,

 I can't tell you what to do, but here's my experience with Prolia. 

Yes. Medicare covers Prolia.

I was diagnosed with prostate cancer , with no sysptoms of the disease, with a PSA of 69, Gleason 7, in the fall of 2013.  Had robotic surgery in Dec 2013.  Then had two full years of Lupron and also 8 weeks of Radiation to the prostate cavity area as clean up..  Bone density increased in all areas of my body because My GP had me on heavy calcium dose per day.  Then my Chemo Oncologist said my Blood Calcium was too high.  So, we went off the calcium.  Next bone density test still had gained density except in the pelvis area that was hit by the radiation.  I had lost 11%. That Chemo Oncologist was removed from the system.  New Oncologist put me on Prolia.  Still take two calcium pills per day and since the Prolia lowers your blood calcium, that has kept my blood calcium at recommended levels.  Now my second Oncologist is leaving and will change doctors again.  The side effects from Prolia have been terrible and I think I'm going to refuse to take any more Prolia.  I've had three 6 months Prolia shots at this time.  Everytime it gets worse.  I was doing well, and getting around pretty well.  Now, I must use a cane to walk all the time.  I have had increasing joint, bone and muscle pain and leg muscle weakness while being on the Prolia.    They tell me that my scans show no sign of cancer spread to my bones.  I tried to tell both Oncologists about the pain etc, as recommended by the company who makes Prolia.  Both women oncologists wouldn't listen.   Hoping my new doctor will listen.  If I get one of the the male oncologists I've heard about, I will probably have to just down right refuse to take the shot.   I lift weights, and ride spinner bike for 100 minutes every day.  I stand on the pedals and hammmer away to put pressure on my leg bones, as was recommended by my Radiation Oncologists (That department has been wonderful).  I walk as best I can with my cane around the house and try to do some lawn work outdside. The longer I'm putting weight on my legs, the worse they ache.  Then take a rest and feel a little better. Then get back to it.    But from my experience Prolia has been completely debilitating.  I had been a runner and road cyclist. I know I have some arthritis from just down right wear and tear, but it's gotten worse while on the Prolia.    Oh what I woud give to be able to get back out on a road bicycle like a used to.  But just don't have the strength to do it anymore.  I have to take Two Aleve and four Arthritis Tylenol every day to keep the aches and pain at bay.  That was recommended by my Urologist and my GP.  That does seem to keep things a little better.  I've tried to wean myself off the pain meds but it just doesn't work.

Make sure you completely understand all the side effects of Prolia.  Make sure your doctor will listen to you.  What ever your decision, good luck.

Love, Peace and God Bless

Will

Subscribe to Comments for "Prolia injection and Lupron HT"